What do I do about my leg?


#1

As briefly as I can, this is the story:

I was diagnosed with Parkinson’s in August last year and since then I’ve been on a low dose of madopar, until a month ago, just 3 12.5 capsules a day.

My symptoms mostly related to my left side.

In April 2018 I spent a couple of hours at an outdoor event on a cold day. I was standing still for most of that time and my leg muscles tensed up. Went to walk away, and suddenly my left leg was in agony, and I was barely able to walk.

Since then I’ve had big problems with my left leg. The type and place of the pain varies, but I think every muscle and tendon has been painful at one point or another over the last few weeks. The intensity of the pain wakes me up at night, when I usually have to take painkillers. I’m walking slowly and painfully, and for the first time having difficulty with stairs.

I’m not sure whether I should be doing physiotherapy, or thinking about increasing my madopar dosage. I have increased it by one pill, so now 4 x 12.5 a day and it seems to be controlling my other symptoms well. I don’t have any balance problems or difficulty turning. I do have a slight tremor in my left hand.

If physio, should I be seeing a neurology physio or a regular physio?

I’m seeing my GP about it tomorrow. Got an appointment with my (private) consultant next week. Phoned the Parkinson’s nurse, whose answerphone message says she will be available for one hour next Tuesday, so not much chance of speaking to her.

Feeling rather down and fed up about it at the moment. I had deliberately kept my madopar dosage low, because I thought it was the thing to do, but maybe it should just be increased so my symptoms are completely suppressed. In the last month a holiday in Italy was ruined by my poor mobility. It was the first holiday my husband and I had had together in seven years, mainly because of my caring responsibility for my mum.


#2

You could phone the helpline for advice on 0808 800 0303 and speak to one of the their nurses , they can give you lots of info on what to do

Hope you get sorted out

Sheila


#3

Just an update on this.

A day or two after the post, I went into a sudden and deep depression, which lasted a couple of weeks. It was the first time I’d experienced any mood changes associated with my PD, other than a fairly normal level of anxiety. Regrettably, while I was depressed, I resigned as a local councillor, feeling that I was inadequate to do the job.

I did speak to the Parkinson’s UK advisor, but I never heard a thing from the NHS Parkinson’s nurse.

I’m now on an increased level of Madopar and improving. My neurologist does not think the pain in my leg and hip is caused by the PD, but I might have arthritis. I’ve put off getting x-rayed for the time being – I don’t want to be told I need hip replacements while I’m still feeling depressed.

The neuro also advised me that the depression was a symptom of PD and to go on an anti-depressant, but I declined because I suffered from depression more than 20 years ago and at that time I found anti-depressants did me more harm than good.

I’m seeing an NHS physiotherapist in a couple of weeks, but not the neurology physio, just a regular one. I’m not feeling very optimistic about this; past experience has given me a rather poor opinion of British trained physiotherapists. (Sorry if that causes offence, but I’m being honest; if I walk into a physiotherapy department and hear an Aussie or Kiwi accent, I always feel reassured.)

I feel that what I need is help designing an exercise programme which incorporates the PD warrior exercises but also takes account of my foot injury and my joint pain. The joint pain might be arthritis, but in the past I’ve been told that joint pain is caused by my hypermobile joints and I’ve been helped ov by exercises to strengthen muscles and stretching exercises. I’m reading the PD warrior book (‘The New Parkinson’s Treatment’ by Melissa McConaghy), and I’m thinking of going to the Parkinson’s Centre in Italy later this year, probably October.

In the meantime, I’m not sure what to do about painkillers. My GP prescribed codeine, but if I use it, it will make my constipation worse, so I’m using nurofen or aspirin sparingly. This means broken nights, since I wake up in pain.

Over all, my mood is improving and I’m getting back on track, but I wish I could have avoided having a crisis.